Ethylene Glycol Poisoning

Ethylene Glycol Poisoning

A 50 year old man was found by the roadside by paramedics with a GCS of 13. On arrival he had a patent airway, but a GCS of 5 (E1 M3 V1). He had an elevated respiratory rate (30/min) and a profound metabolic acidosis (pH 6.97 pO2 16.8 pCO2 1.68 HCO3 2.8 BXS -30.8 COHb 0). The lactate was too high to be measured by the blood gas analyser and there was an elevated anion gap [(147+5.5) – (2.8+ 109) = 40.7] He was cardiovascularly stable with warm peripheries. His ECG revealed a prolonged QTc. He was intubated and 8.4% sodium bicarbonate was administered. His initial laboratory bloods showed CRP 11, white cell count 29.5 CK 2539 creatinine 213. Ethanol levels were <10 and Paracetamol and salicylate levels were within normal limits. He was given a dose of intravenous cefotaxime and his urine was sent for organic acids screening which revealed an enormous peak of glycolic acid and small increase in oxalic acid, consistent with an overdose of ethylene glycol.

After arrival in intensive care, the sodium bicarbonate had improved the pH to 7.2, with a residual lactaemia (15 as measured in the laboratory, without any interference from glycolic acid). CVVHDF was commenced. In order to inhibit futher metabolism of the ethylene glycol, 10% ethanol was commenced until fomepizole was available (an initial bolus of 800ml, followed by an infusion at 180ml/hr). Ethanol levels were monitored. Fomepizole was administered later that day abd the ethanol stopped (15mg/kg loading and 1mg/kg/hr). The renal function deteriorated despite CVVHDF (peaked at urea 28, creatinine 724 on day 4), which was continued for 5 days. Treatment for aspiration pneumonia was started in day 1 and cardiovascular support was continued (noradrenaline). Intermittent boluses of glycopyrolate were required to treat the bradycardia associated with fomepizole. A gradual improvement occurred and he had made a full neurological recovery within 2 weeks, with much improved renal function. He later admitted to drinking 250ml of antifreeze.

What are the clinical features and management of ethylene glycol poisoning?

Emma Fitzgerald

Ethylene glycol poisoning is a common and serious problem that needs to be recognised and treated promptly, and treatment may sometimes need to be commenced before the diagnosis is confirmed [7]. There appears to be evidence to suggest that the use of fomepizole is superior to the traditional use of ethanol, and in some cases that it may prevent dialysis being required. It is also important to remember that the at point of care blood analysers may not be accurate with lactate measurement and that other substances may be being measured.

Treatment aims are [2]:

  • Resuscitation and stabilisation of the patient.
  • Removal of EG load (consideration of gastric lavage/charcoal)
  • Correct the metabolic acidosis (haemodialysis and sodium bicarbonate, maintain pH >7.2)
  • Inhibit further metabolism (traditionally ethanol, a competitive alcohol dehydrogenase inhibitor)
  • Enhance elimination of EG and metabolites (haemodialysis)

The use of fomepizole [3,4] in place of ethanol appears to carry with it many advantages. It too is an alcohol dehydrogenase inhibitor. Unlike ethanol, it is metabolised in a predictable manner. Ethanol use is complicated by its own inherent toxicity and consequent requirement to measure serum levels. Equally, it is difficult to maintain sufficient plasma levels of ethanol, especially when haemodialysis is being used [5].

The instigation of treatment should be prompt to reduce the toxic effects of EG and its metabolites. The high anion gap and falsely high lactate levels on the traditional blood gas machines should alert one to possible EG toxicity, the elevated lactate level should be confirmed by a chemistry analyzer in the differential diagnosis of EG poisoning [6]


Lessons Learnt:

Ethylene glycol poisoning is a common and serious problem that needs to be recognised and treated promptly, and treatment may sometimes need to be commenced before the diagnosis is confirmed [7]. There appears to be evidence to suggest that the use of fomepizole is superior to the traditional use of ethanol, and in some cases that it may prevent dialysis being required. It is also important to remember that the at point of care blood analysers may not be accurate with lactate measurement and that other substances may be being measured.


References:

  1. Case Report: An unusual presentation of ethylene glycol poisoning.Glossop et al. 3009 JICS 10 (2) 118-121
  2. Ethylene glycol antifreeze poisoning. Walder. Anaesthesia 1994 49 964-967
  3. Fomepizole for ethylene glycol and methanol poisoning. Brent. NEJM. 2009 360 (21) 2216-23
  4. Massive ethylene glycol ingestion treated with fomepizole alone – a viable therapeutic option. Buchanan et al J Med Toxicol 2010 6 (2)131-4
  5. Editorial: New treatment for ethylene glycol poisoning. Jacobson. NEJM 1999 31 (11) 879-882
  6. Elevated Lactate in ethylene glycol poisoning: True or False Meng et al. Clin Chim Acta 2010 411 (7-8) 601-4
  7. Methanol and ethylene glycol poisoning: a case report and review of current literature. Henderson et al. CJEM 2002;4(1):34-40
Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s